Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.
- We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.
- Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.
- A baseline assessment of the liver function before starting an ATD treatment should be recommendable.